Advertisement

Archive for Thursday, August 15, 2002

Medications connected to dizziness

August 15, 2002

Advertisement

Q: I am in excellent health, but most of the day I lie on my bed praying for death. Why? I am dizzy all day long. My brain feels like it's sloshing in a bucket of water, and every move sends waves of dizziness over me.

Ten months ago I was driving and living independently. Now I've had to give up my car and have moved from my apartment to assisted living.

I've had all kinds of scans and diagnostic studies, and none has shown anything abnormal. I've seen specialists who have prescribed a ridiculously long list of drugs for high blood pressure, high blood sugar and glaucoma. The balance specialist suggested that some of these drugs should be cut out, but so far none of the other doctors has agreed.

I know what I should do, but I don't know how. I always kept a loaded revolver, but when I moved here a young relative spotted it and confiscated it. I'm only on the second floor, and anyway the windows are locked so I can't jump. My pills are doled out, so I can't take too many. Though I do have some vitamin C on hand, I've never heard of an overdose being fatal.

My drugs include atenolol, Norvasc and hydrochlorothiazide for blood pressure, papaverine and baby aspirin for my heart, Xalatan for glaucoma, glyburide and Actos for blood sugar and Aricept, Remeron and Klonopin prescribed by the psychiatrist. Do you have any advice?

A: Several of your medications are linked to dizziness, including Norvasc, atenolol, papaverine, glyburide, Aricept, Remeron and Klonopin. We don't know whether they are responsible for your misery, but your balance specialist needs to take charge. If you are so uncomfortable that life is not worth living, a medical re-evaluation of your drugs is essential.

Q: I have been on Prozac for six months for bad PMS. The Prozac has worked well for my mood swings, but as a side effect I no longer get sexually excited.

My doctor said to try yohimbe bark. I bought some today and went online to look for information, but everything I found pertained to males. Do you know if this herb will help me?

A: We doubt that yohimbe would be beneficial. We know of no studies that demonstrate it can reverse the negative sexual side effects of drugs like Prozac.

There is at least one study suggesting that ginkgo might be useful, however. Some physicians recommend this herb to counteract such side effects.

We are sending you our Guides to Treating Sexual Dysfunction and Female Sexuality for more information to help you cope with this common problem. Anyone who would like copies, please send $3 in check or money order with a long (No. 10), stamped, self-addressed envelope to: Graedons' People's Pharmacy, No. PZ-9, P.O. Box 52027, Durham, N.C. 27717-2027.

Inform your doctor of this complication. He might be able to prescribe a different medication or recommend an herb that won't affect your libido.

Commenting has been disabled for this item.